As a 45 year old male, who almost died after taking one Levaquin tablet of 500 mg. for a minor case of bronchitis, I was directed to this forum by a friend who felt I may learn something about the side effects of Levaquin.
As a "newbie", so to speak, I have reviewed many of the articles posted on the web pages that led me to this forum. And I am shocked at the amount of people who have joined this group, and are suffering from many of the problems I have since using Levaquin.
To explain briefly: On December 21st 2000, I was life-flighted by helicopter from the Geneva, Ohio emergency room to the University Hospital in Cleveland for emergency catheterization to remove a blood clot from my heart. This is after going into sever anaphylactic shock from taking one 500 MG. Levaquin tablet.
I should explain that 3 months before this event, I had a "Stent" placed in my heart, for Coronary Artery Disease (CAD). The same Cath-Lab I was airlifted too, placed my "Stent" as well. The same Doctor who prescribed the Levaquin, was also the Doctor who diagnosed me with CAD and arranged for my "Stent" to be placed.
After spending two days in the intensive care unit, and two in a normal hospital room. I was fortunate, in so far as I survived, and I was allowed to return home on Christmas day to join my family. However since my return home, I have been "living" on Nitro pills due to irregular jaw pain I have during the day and night. Also.....and this is very hard to explain.....I feel as if my energy is being continuously drained out of me. From the moment I wake up, to the time I go back to bed, I'm exhausted.
My wife of twenty years say's I look exhausted and she is very concerned I'll have a heart attack at any time. Personally, I feel like I'm edging nearer to death and I can't describe why. Is it the side effects of the Levaquin, or something else?
This letter is hard to write. I have never felt like this before. After my "Stent" was placed into my heart 3 months ago, I felt like a new man. I had no chest pain, my breathing was easy, and I could spend time with my children outside playing baseball, mowing the lawn, walking my dog....... I felt terrific!
After taking one Levaquin tablet, all this has changed into a nightmare! Now, I don't know what to do. I am living a mixture of extreme pain, depression, fear & physical exhaustion. I have gone back to the same Doctor who originally prescribed the Levaquin, and its almost like he avoids talking about this antibiotic. I have complained of Jaw pain, abdominal pain, bruising from my navel to my kneecaps, and my complete lack of energy. (Even while writing this letter, I feel like I want to rest my head on the keyboard and collapse).
He has sent me back to the hospital for blood work, suspecting that I may have a rare (less then 2% of the population) blood clotting problem, but after the blood tests, I never heard back from him. He said he would call if any abnormalities were found. So far I have heard nothing. So I presume my blood work is OK. I will call his office to make sure.
Then what is the problem? All I know for sure, is that I did not feel like this before the 500 MG. Levaquin was prescribed to me. I am presently taking these medications due to my Coronary Artery disease (CAD): Lipitor 10 MG once a day; IC Metoprolol 25 MG twice a day; Plavix 75 MG once a day; Aspirin 325 MG once a day;B-100 Vitamin once a day; Folic Acid 400 mcg once a day; E-1000 i.u. once a day. All of these have been prescribed by my G.P. and Cardiologist.
Since I was taking these before I went into the Levaquin induced anaphylactic shock, I do not associate these medications with how I feel now. Having taken these medications after my "Stent" was placed, I know how they make you feel. And it is not like I'm feeling now.
If anyone reading this letter has any suggestions or information on the long term effects of Levaquin on people with Coronary Artery Disease (CAD), or could give me a clue as to what's happened to me since taking Levaquin and suffering through the associated anaphylactic shock, I would be VERY grateful.
I am praying that the people posting their problems over Levaquin within this forum will start feeling better, and a solution (cure) will find its way to those who need it. I honestly don't understand how Levaquin can stay on the market when I review all of these heartbreaking stories. It is beyond my comprehension.
God Bless you all and my personal thanks to you for taking the time to read this.
Last Updated 7/14/04